Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 178, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 8:27 PM CST for Okaloosa County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 1996, 8:27 PM CST (02:27 UTC)
- Expired
- Dec 12, 1996, 9:30 PM CST
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
The radar
The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 130226 RRA SVRMOB FLC091-130330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 827 PM CST THU DEC 12 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST FLORIDA ...OKALOOSA COUNTY AT 826 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING SEVERE THUNDERSTORM PUSHING INTO NORTHERN OKALOOSA COUNTY FLORIDA. THIS STORM WILL TRACK TO THE EAST SOUTHEAST AT 20 TO 25 MPH AND AFFECT THE COMMUNITIES NORTH OF CRESTVIEW FROM CANNONTOWN TO CAMPTON THROUGH 930 PM. LARGE HAIL CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 2:32 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Dec 12, 2:32 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 232 PM CST THU DEC 12 1996 LAST IN A SERIES OF H5 S/WAVES MOVG ACRS THE NRN SECTIONS OF FA AND NORTH AL THIS AFTERNOON. SCT TSTMS...A FEW SVR HAVE FIRED WELL EAST ALONG OUTFLOW BNDRY. THESE SHOULD MOVE ACRS MOST OF AL/MS CWA BY DRK. ADDITIONAL STMS HAVE DEVELOPED CLOSER TO FRONT...THESE SHOULD REMAIN STG/SVR AS THEY MOVE ACRS NRN FA BUT WEAKEN BY THE TIME TAIL END OF LINE MOVS INTO CSTL COUNTIES. MORNING ETA PCGRIDDS MOVES BEST LLVL SHEAR AND COLDER H5 TEMPS ACRS AND OUT OF NRN HALF OF FA THIS EVENING. TSTMS ENDING THIS EVENING OVR MOST OF FA...HANGING ON TILL CLOSE TO MIDNIGHT OVER EAST SECTIONS. AM CONCERNED THAT DENSE FOG COULD FORM IN THE PERIOD BETWEEN END OF RAIN AND FROPA. MAY JUST LEAVE THIS FOR THE NOWS AND NOT TRY TO FCST IT SINCE ITS YET TO BE SEEN. REST OF FCST IS DRY WITH CLEARING BY FRI MORNING BUT NO REAL COLD AIR FOLLOWING FRONT THIS FAR SOUTH. FWC TEMPS LO>OK GOOD BUT MIGHT BE A TAD WRM OVERALL. MOB 50/72/46/72 4000 PNS 55/73/46/73 5000 DTS 56/73/48/73 5100 EVR 46/67/39/70 5100 11
In the hours before
Local storm report, Dec 12, 3:00 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM WAYNESBORO MS 1 INCH HAIL
12/12/96 WAYNE QUARTER SIZE HAIL REPORTED
COVERING GROUND NEAR
WAYNESBOROLocal storm report, Dec 12, 3:58 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM WAYNESBORO MS 1 INCH HAIL
12/12/96 WAYNE QUARTER SIZE HAIL REPORTED
COVERING GROUND NEAR
WAYNESBOROLocal storm report, Dec 12, 6:14 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CST THU DEC 12 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM BUCKATUNNA MS 1.75 INCH HAIL
12/12/96 WAYNE GOLFBALL SIZE HAIL WAS
REPORTED NEAR BUCKATUNNA.
0535 PM JACKSON AL .75 INCH HAIL
12/12/96 CLARKE DIME SIZE HAIL WAS
REPORTED NEAR JACKSON.Local storm report, Dec 12, 6:15 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CST THU DEC 12 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM BUCKATUNNA MS 1.75 INCH HAIL
12/12/96 WAYNE GOLFBALL SIZE HAIL WAS
REPORTED NEAR BUCKATUNNA.
0535 PM JACKSON AL .75 INCH HAIL
12/12/96 CLARKE DIME SIZE HAIL WAS
REPORTED NEAR JACKSON.Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.